Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Grand Junction, CO

August 8, 2008Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 8, 2008, 7:43 PM MDT for Mesa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 7:43 PM MDT (01:43 UTC)
Expired
Aug 8, 2008, 9:45 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 16 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 090143
FFWGJT
COC077-090345-
/O.NEW.KGJT.FF.W.0013.080809T0143Z-080809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
743 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 945 PM MDT

* AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3929 10832 3930 10804 3909 10808 3908 10835

$$

AS
2 follow-up statements
000
WGUS75 KGJT 090245
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 PM MDT FRI AUG 8 2008

COC077-090345-
/O.CON.KGJT.FF.W.0013.000000T0000Z-080809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
845 PM MDT FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTH
CENTRAL MESA COUNTY...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS AND SHOWERS PRODUCING MODERATE TO HEAVY 
RAINFALL OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MOLINA...MESA AND ALONG HIGHWAY 65.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3929 10832 3930 10804 3909 10808 3908 10835

$$

AS
000
WGUS75 KGJT 090346
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
946 PM MDT FRI AUG 8 2008

COC077-090353-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-080809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
946 PM MDT FRI AUG 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR NORTH
CENTRAL MESA COUNTY...

THE STRONG STORMS HAVE DISSIPATED. EXPECT LIGHT SHOWERS AND AN 
ISOLATED THUNDERSTORM TO CONTINUE THROUGH MIDNIGHT.

LAT...LON 3929 10832 3930 10804 3909 10808 3908 10835

$$

AS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:05 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 8, 3:05 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT FRI AUG 8 2008

.SHORT TERM...TODAY THROUGH SUNDAY...
STEERING WINDS A LITTLE HIGHER TODAY THAN THURSDAY AND THIS HAS
PREVENTED HEAVY RAIN FROM FORMING OVER A SINGLE LOCATION.  SPEED AND
DIRECTIONAL SHEAR IS STILL LIGHT...BUT THERE MAY BE ENOUGH MID
LEVEL FLOW (ABOUT 15 KNOTS) FOR ISOLATED SEVERE HAIL.  BUT FLASH
FLOODING WILL REMAIN THE MAIN WEATHER THREAT THROUGH THE EVENING.
THE STRONG CELLS ARE STILL PRODUCING HEAVY SHOWERS WITH SIGNIFICANT
RAINS IN A SHORT PERIOD OF TIME.  TRAINING CELLS MAY OCCUR WITH THE
FAVORED AREA ACROSS THE NORTH...WHERE SHORT WAVE WILL DEPART THE
FORECAST AREA AND MOVE EAST OF THE DIVIDE THIS EVENING.

BEHIND DEPARTING SHORT WAVE...THE FLOW BECOMES NORTHWEST AND THIS
BRINGS INTO SOME DRIER AIR.  DRY AIR ADVECTION IS WEAK AND MOISTURE
WILL REMAIN TRAPPED BENEATH THE RIDGE AXIS.  WITHOUT AN UPPER
LEVEL DISTURBANCE...MOST OF THE STORMS ON SATURDAY WILL BE CONFINED
OVER THE MOUNTAINS BUT A FEW OF THESE STORMS WILL MOVE OFF THE HIGH
TERRAIN AND IMPACT VALLEY LOCATIONS.

SHOULD SEE A LITTLE LESS CONVECTIVE ACTIVITY ON SUNDAY.  HOWEVER...
H7 SPECIFIC HUMIDITY WILL STILL EXCEED 6 G/KG AND THIS IS STILL
MOIST (JUST NOT AS MOIST COMPARED TO THE LAST 2 DAYS).  LIKE
SATURDAY...MANY OF THE STORMS WILL HUG THE HIGH TERRAIN UNTIL LATE
AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
PATTERN SHIFT STARTS SUNDAY NIGHT WITH RIDGE SUPPRESSING SLIGHTLY
WITH PASSING WAVE ACROSS SOUTHERN CANADA. THIS WILL SHIFT THE DEEP
MONSOONAL PLUME SOUTH AND EAST OF THE FORECAST AREA...WITH
CONVECTIVE ACTIVITY BECOMING MORE ISOLATED IN NATURE EACH AFTERNOON
AND EVENING. RIDGE REBOUNDS BY LATE IN THE WEEK WITH ANOTHER SURGE
OF MOISTURE EXPECTED. CURRENT IDEA OF INCREASING POPS BY THE END OF
THE WEEK REMAINS REASONABLE.  TEMPS VARY LITTLE THROUGH THE PERIOD
WITH MOST OF THE FORECAST AREA REMAINING NEAR SEASONAL NORMALS.

&&

.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THROUGH LATE THIS EVENING. STORMS WILL LIKELY BRING
MVFR CIGS AND VSBY WITH AN ISOLATED FEW RESULTING IN BRIEF IFR
CONDITIONS.

&&

.HYDROLOGY...
AN EXCEEDINGLY MOIST ATMOSPHERE REMAINS IN PLACE OVER EASTERN
UTAH AND WESTERN COLORADO THIS EVENING. SOME OF THE STORMS WILL
PRODUCE HEAVY SHOWERS.  WITH SATURATED SOILS...RUNOFF FROM THESE
HEAVY SHOWERS COULD BE FAST AND PRODUCE FLASH FLOODING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR ALL OF EASTERN UTAH AND WESTERN COLORADO
EFFECTIVE FROM NOON TO 10 PM THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT FOR ALL
       WESTERN COLORADO ZONES.
.UT...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT FOR ALL
       EASTERN UTAH ZONES.

SHORT TERM.....PF
LONG TERM......JDC
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Aug 8, 5:45 AM MDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI AUG 8 2008

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI AUG 8 2008

...FLASH FLOOD WATCH IN EFFECT FOR ALL OF EASTERN UTAH AND
WESTERN COLORADO FROM NOON UNTIL 10 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY...LINGERING
THROUGH TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STRONGER STORMS
RESULTING IN AN INCREASED POTENTIAL FOR FLOODING. AS A RESULT...A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH THROUGH EVENING. IN ADDITION TO HEAVY RAIN...TODAYS
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 35
MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS. SPOTTERS WOULD BE EXPECTED TO REPORT HEAVY RAIN AND
ANY KNOWN FLOODING AS SOON AS SAFELY POSSIBLE.

MC/NL

In the hours before

Local storm report, Aug 8, 7:10 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
710 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             GRAND JUNCTION          39.09N 108.55W
08/08/2008  M1.00 INCH       MESA               CO   TRAINED SPOTTER

            SPOTTER ALSO REPORTED A 68 MPH WIND GUST, MEASURED.

&&

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:01 PM MDTFlash Flood WarningGJTGarfield3 hr
Aug 8, 7:03 PM MDTAreal Flood AdvisoryGJTMesa2 hr
Aug 8, 7:06 PM MDTSevere Thunderstorm WarningGJTMesa38 min
Aug 8, 7:26 PM MDTFlash Flood WarningGJTMesa2 hr
Aug 8, 7:54 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma3 hr
Aug 8, 9:35 PM MDTFlash Flood WarningGJTMesa3 hr
Aug 8, 10:33 PM MDTAreal Flood AdvisoryGJTSan Miguel4 hr
Aug 9, 4:27 AM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more17 hr
Aug 9, 3:44 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Aug 9, 4:50 PM MDTAreal Flood AdvisoryGJTMoffat3 hr

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.